Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Med Toxicol. 2014 Jun 19. [Epub ahead of print]

Novel Use of Dexmedetomidine for the Treatment of Anticholinergic Toxidrome.

Author information

  • 1Department of Pediatrics, Naval Medical Center Portsmouth, 620 John Paul Jones Circle, Portsmouth, VA, 23708, USA.

Abstract

INTRODUCTION:

We report the case of an adolescent with anticholinergic toxidrome from diphenhydramine overdose, whose symptoms were treated with a novel application of dexmedetomidine.

CASE REPORT:

A 13-year-old female developed an anticholinergic toxidrome after intentionally ingesting 9.5 mg/kg of diphenhydramine. Despite routine supportive therapies, to include appropriate doses of lorazepam, she continued to have significant agitation, psychosis, and hallucinations. A dexmedetomidine infusion was started to aid in the treatment of her agitation and psychosis with marked improvement of her symptoms.

DISCUSSION:

Using dexmedetomidine for the treatment of anticholinergic toxidrome has not been previously described in the literature, but there are multiple reports of its use in alcohol withdrawal syndrome. We suggest that adding dexmedetomidine as an adjunctive agent in the therapy of anticholinergic toxidrome may relieve the symptoms of agitation, psychosis, tachycardia, and hypertension, without the attendant risk of respiratory depression associated with high doses of benzodiazepines.

PMID:
24943229
[PubMed - as supplied by publisher]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Springer
    Loading ...
    Write to the Help Desk